Ask the doc­tor: read­ers’ health ques­tions an­swered

Pro­fes­sor Ker­ryn Phelps an­swers read­ers’ ques­tions about high choles­terol, fa­cial hair, men­tal health and more, plus why kids un­der one shouldn’t drink fruit juice.

Australian Women’s Weekly NZ - - CONTENTS -

Q I was di­ag­nosed with high choles­terol at the end of last year, de­spite eat­ing well and ex­er­cis­ing a few times a week. I have switched my but­ter to a spread that low­ers choles­terol, but I’m not sure how much dif­fer­ence this makes. What else can I do? G.D.

El­e­vated choles­terol is a risk fac­tor for car­dio­vas­cu­lar dis­ease. You need to care­fully an­a­lyse your diet. A di­eti­tian can help you with this. But­ter is one food that can con­trib­ute to el­e­vated choles­terol, but an­i­mal fats and trans fats should be avoided. Plant foods (veg­eta­bles, whole grains, oats) and fish are im­por­tant in your diet. Reg­u­lar ex­er­cise can help, too.

Q My mother has de­vel­oped lots of hair on her face, par­tic­u­larly on her chin, fol­low­ing menopause a few years ago. Is there med­i­ca­tion that can stop this from hap­pen­ing? R.S.

She will need to be checked for ex­cess cor­ti­sol or testos­terone. Un­for­tu­nately, fa­cial hair is a com­mon prob­lem for post-menopausal women and is caused by changes in hor­mones. It can be tricky to treat. Coarser hairs can be plucked with tweezers as they emerge. The more pro­fuse fine hair growth may be slowed down by top­i­cal cream. Wax­ing is an­other pos­si­bil­ity. Bleach­ing can re­duce the vis­ual ef­fect.

Q I am in my 30s and my knees have been “lock­ing up” for about six months. I am wor­ried about get­ting arthri­tis be­cause it runs in my fam­ily. I was told to stop any im­pact­ful ex­er­cise, which I have. Could there be other reme­dies for this? S.K.

Lock­ing sug­gests car­ti­lage dam­age, which may need to be in­ves­ti­gated with an MRI and an opin­ion from an or­thopaedic sur­geon. Your GP can in­ves­ti­gate the many pos­si­ble va­ri­eties of arthri­tis. Stiff­ness can be re­lieved by stretch­ing ex­er­cises and yoga. Try to re­duce your body­weight to the lower end of your healthy weight range. Some sup­ple­ments, such as glu­cosamine, fish oil or turmeric can help.

Q I think my son is suf­fer­ing from bipo­lar dis­or­der be­cause his mood changes a lot. He has be­come quite de­pressed fol­low­ing the end of a re­la­tion­ship. He doesn’t like to talk. How can I help him? K.L.

Let­ting him know you are con­cerned and there to help is im­por­tant. If he has a GP he trusts, en­cour­age him to go for a chat and they may ar­range a visit to a psy­chol­o­gist or psy­chi­a­trist. En­cour­age him to do ac­tiv­i­ties he enjoys and spend time with sup­port­ive friends. If he is re­luc­tant to talk, di­rect him to the web­site de­pres­sion.org.nz, which of­fers help­ful ad­vice.

Q I have no­ticed in re­cent pho­tos that my right eye looks a lit­tle lazy. I don’t have any ma­jor prob­lems with vi­sion, but it isn’t as clear as my left eye. I am only 26 years old. Should I see an oph­thal­mol­o­gist? What could be caus­ing this? P.T.

You need to see your GP ur­gently. A uni­lat­eral change of vi­sion or a re­cent al­ter­ation in the align­ment of your eyes may be be­nign, but it could also sig­nal a se­ri­ous cause such as a nerve palsy or a brain tu­mour.

Q My five-year-old son has a plan­tar wart on his foot that doesn’t ap­pear to be go­ing away de­spite us­ing sal­i­cylic acid from the chemist. It is quite painful. Is there any­thing else you sug­gest or should we go to the doc­tor to get it re­moved? N.F.

Plan­tar warts can be very per­sis­tent. The sal­i­cylic acid can burn nor­mal skin around the wart and that is painful. His GP could try freez­ing the wart with liq­uid ni­tro­gen, but this is also painful and of­ten needs to be re­peated. Plenty of veg­eta­bles and fruit in his diet, and an ap­pro­pri­ate dose of oral zinc and vi­ta­min C sup­ple­ments to boost his im­mune sys­tem may help erad­i­cate the wart.

Newspapers in English

Newspapers from New Zealand

© PressReader. All rights reserved.